Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 23, NWS Reno, NV

December 28, 2024Modoc County, California; 4 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 28, 2024, 1:25 AM PST for Modoc County, California; 4 counties in Nevada. It took effect at Dec 28, 2024, 10:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 1:25 AM PST (09:25 UTC)
In effect from
Dec 28, 2024, 10:00 PM PST
Expired
Dec 29, 2024, 7:00 PM PST
In force
21 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS75 KREV 280925
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
125 AM PST Sat Dec 28 2024

CAZ072-NVZ002-281030-
/O.CAN.KREV.HW.A.0004.241229T0900Z-241230T0400Z/
Greater Lake Tahoe Area-
Including the cities of Markleeville, Tahoe City, South Lake
Tahoe, Truckee, Glenbrook, Stateline, and Incline Village
125 AM PST Sat Dec 28 2024

...HIGH WIND WATCH IS BEING REPLACED BY A WINTER WEATHER ADVISORY 
SUNDAY...

$$

CAZ073-NVZ001-003-291100-
/O.UPG.KREV.HW.A.0004.241229T0900Z-241230T0400Z/
/O.NEW.KREV.HW.W.0010.241229T1200Z-241230T0300Z/
Mono County-Mineral and Southern Lyon Counties-Greater Reno-
Carson City-Minden Area-
Including the cities of Mina, Virginia City, Yerington, Sparks,
Mammoth Lakes, Hawthorne, Schurz, Gardnerville, Verdi, Smith
Valley, Bridgeport, Coleville, and Lee Vining
125 AM PST Sat Dec 28 2024

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 7 PM PST SUNDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 70 mph. 
  Ridges gusting over 100 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...From 4 AM to 7 PM PST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

CAZ070-NVZ005-291100-
/O.NEW.KREV.WI.Y.0023.241229T0600Z-241230T0000Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Eagleville, Fort Bidwell, Empire,
Gerlach, and Cedarville
125 AM PST Sat Dec 28 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST 
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...From 10 PM this evening to 4 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

NVZ004-291100-
/O.NEW.KREV.WI.Y.0023.241229T1500Z-241230T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Lovelock, Fallon, Nixon, Imlay, Silver
Springs, and Fernley
125 AM PST Sat Dec 28 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. 
  Blowing dust may reduce visibility below one mile at times 
  downwind of desert sinks. Wave heights 2 to 5 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 7 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  will be  difficult, especially for high profile vehicles. Small 
  boats, kayaks and paddle boards will be prone to capsizing and 
  should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

WH
5 follow-up statements
395 
WWUS75 KREV 281010
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
210 AM PST Sat Dec 28 2024

CAZ073-NVZ001-003-291100-
/O.CON.KREV.HW.W.0010.241229T1200Z-241230T0300Z/
Mono County-Mineral and Southern Lyon Counties-Greater Reno-
Carson City-Minden Area-
Including the cities of Mina, Virginia City, Yerington, Sparks,
Mammoth Lakes, Hawthorne, Schurz, Gardnerville, Verdi, Smith
Valley, Bridgeport, Coleville, and Lee Vining
210 AM PST Sat Dec 28 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM PST 
SUNDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 70 mph. 
  Ridges gusting over 100 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...From 4 AM to 7 PM PST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be very 
  difficult, especially for high profile vehicles, including Highway 
  395 in the Eastern Sierra and Highway 95 near Walker Lake. Trucks 
  may be blown over with this magnitude of wind.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

CAZ072-NVZ002-282000-
/O.NEW.KREV.LW.Y.0048.241228T1010Z-241228T2000Z/
Greater Lake Tahoe Area-
Including the cities of Markleeville, Tahoe City, South Lake
Tahoe, Truckee, Glenbrook, Stateline, and Incline Village
210 AM PST Sat Dec 28 2024

...LAKE WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY FOR LAKE 
TAHOE...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph and 
  waves 2 to 3 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until noon PST today.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CAZ070-NVZ005-291100-
/O.CON.KREV.WI.Y.0023.241229T0600Z-241230T0000Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Eagleville, Fort Bidwell, Empire,
Gerlach, and Cedarville
210 AM PST Sat Dec 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM 
PST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...From 10 PM this evening to 4 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

NVZ004-291100-
/O.CON.KREV.WI.Y.0023.241229T1500Z-241230T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Lovelock, Fallon, Nixon, Imlay, Silver
Springs, and Fernley
210 AM PST Sat Dec 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM PST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. 
  Blowing dust may reduce visibility below one mile at times 
  downwind of desert sinks. Wave heights 2 to 5 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 7 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  will be difficult, especially for high profile vehicles. Small 
  boats, kayaks and paddle boards will be prone to capsizing and 
  should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

WH
031 
WWUS75 KREV 281949
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1149 AM PST Sat Dec 28 2024

CAZ072-NVZ002-282100-
/O.EXP.KREV.LW.Y.0048.000000T0000Z-241228T2000Z/
Greater Lake Tahoe Area-
Including the cities of Stateline, Incline Village, Glenbrook,
South Lake Tahoe, Truckee, Markleeville, and Tahoe City
1149 AM PST Sat Dec 28 2024

...LAKE WIND ADVISORY WILL EXPIRE AT NOON PST TODAY...

Observed winds have decreased below advisory criteria. Therefore, 
this advisory has been allowed to expire. An occasional gust up to 
around 30 mph may be possible this afternoon especially for eastern 
portions of Lake Tahoe.

$$

CAZ073-NVZ001-003-300215-
/O.CON.KREV.HW.W.0010.241229T1200Z-241230T0300Z/
Mono County-Greater Reno-Carson City-Minden Area-Mineral and
Southern Lyon Counties-
Including the cities of Verdi, Sparks, Gardnerville, Coleville,
Lee Vining, Hawthorne, Yerington, Virginia City, Smith Valley,
Bridgeport, Mammoth Lakes, Mina, and Schurz
1149 AM PST Sat Dec 28 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM PST 
SUNDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 70 mph. 
  Ridges gusting over 100 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...From 4 AM to 7 PM PST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be very 
  difficult, especially for high profile vehicles, including Highway 
  395 in the Eastern Sierra and Highway 95 near Walker Lake. Trucks 
  may be blown over with this magnitude of wind.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

CAZ070-NVZ005-300000-
/O.CON.KREV.WI.Y.0023.241229T0600Z-241230T0000Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Empire, Fort Bidwell, Eagleville,
Cedarville, and Gerlach
1149 AM PST Sat Dec 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM 
PST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...From 10 PM this evening to 4 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

NVZ004-300215-
/O.CON.KREV.WI.Y.0023.241229T1500Z-241230T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Imlay, Nixon, Fernley, Silver Springs,
Lovelock, and Fallon
1149 AM PST Sat Dec 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM PST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. 
  Blowing dust may reduce visibility below one mile at times 
  downwind of desert sinks. Wave heights 2 to 5 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 7 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  will be difficult, especially for high profile vehicles. Small 
  boats, kayaks and paddle boards will be prone to capsizing and 
  should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

MRC
697 
WWUS75 KREV 291136
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
336 AM PST Sun Dec 29 2024

CAZ073-NVZ001-003-300300-
/O.CON.KREV.HW.W.0010.241229T1200Z-241230T0300Z/
Greater Reno-Carson City-Minden Area-Mono County-Mineral and
Southern Lyon Counties-
Including the cities of Yerington, Virginia City, Mina,
Coleville, Bridgeport, Schurz, Lee Vining, Sparks, Verdi,
Hawthorne, Smith Valley, Gardnerville, and Mammoth Lakes
336 AM PST Sun Dec 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 70 mph. 
  Ridges gusting near 100 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be very 
  difficult, especially for high profile vehicles, including Highway 
  395 in the Eastern Sierra and Highway 95 near Walker Lake. Trucks 
  may be blown over with this magnitude of wind.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

CAZ070-NVZ005-300000-
/O.CON.KREV.WI.Y.0023.000000T0000Z-241230T0000Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Eagleville, Gerlach, Empire, Cedarville,
and Fort Bidwell
336 AM PST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

NVZ004-300300-
/O.CON.KREV.WI.Y.0023.241229T1500Z-241230T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Lovelock, Fallon, Silver Springs, Nixon,
Fernley, and Imlay
336 AM PST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM 
PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. 
  Blowing dust may reduce visibility below one mile at times 
  downwind of desert sinks. Wave heights 2 to 4 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 7 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  will be difficult, especially for high profile vehicles. Small 
  boats, kayaks and paddle boards will be prone to capsizing and 
  should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

WH
768 
WWUS75 KREV 292345
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
345 PM PST Sun Dec 29 2024

CAZ070-NVZ005-300045-
/O.EXP.KREV.WI.Y.0023.000000T0000Z-241230T0000Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Eagleville,
Empire, and Gerlach
345 PM PST Sun Dec 29 2024

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

As winds are no longer expected to reach advisory criteria, this 
Wind Advisory has been allowed to expire.

$$

CAZ073-NVZ001-003-300300-
/O.CON.KREV.HW.W.0010.000000T0000Z-241230T0300Z/
Greater Reno-Carson City-Minden Area-Mono County-Mineral and
Southern Lyon Counties-
Including the cities of Bridgeport, Virginia City, Yerington,
Sparks, Lee Vining, Coleville, Gardnerville, Mammoth Lakes,
Schurz, Verdi, Mina, Hawthorne, and Smith Valley
345 PM PST Sun Dec 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West-southwest winds 25 to 40 mph with gusts up to 70 mph. 
  Ridges gusting near 100 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be very 
  difficult, especially for high profile vehicles, including Highway 
  395 in the Eastern Sierra and Highway 95 near Walker Lake. Trucks 
  may be blown over with this magnitude of wind.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

NVZ004-300300-
/O.CON.KREV.WI.Y.0023.000000T0000Z-241230T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Imlay, Nixon, Fernley, Lovelock, Silver
Springs, and Fallon
345 PM PST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West-southwest winds 20 to 30 mph with gusts up to 55 mph. 
  Blowing dust may reduce visibility below one mile at times 
  downwind of desert sinks. Wave heights 2 to 4 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  will be difficult, especially for high profile vehicles. Small 
  boats, kayaks and paddle boards will be prone to capsizing and 
  should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Make sure you have extra food and water 
on hand, flashlights with spare batteries and/or candles in the 
event of a power outage.

&&

$$

MRC
729 
WWUS75 KREV 300241
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
641 PM PST Sun Dec 29 2024

CAZ073-NVZ001-003-300345-
/O.EXP.KREV.HW.W.0010.000000T0000Z-241230T0300Z/
Mineral and Southern Lyon Counties-Mono County-Greater Reno-
Carson City-Minden Area-
Including the cities of Hawthorne, Gardnerville, Coleville, Sparks,
Bridgeport, Virginia City, Mina, Smith Valley, Mammoth Lakes,
Yerington, Verdi, Schurz, and Lee Vining
641 PM PST Sun Dec 29 2024

...HIGH WIND WARNING WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have generally subsided however gusts between 30-40 mph may
occur through midnight this evening between Reno, Carson City, and
Hawthorne. A wind advisory will be reissued only for Mono County due
to a higher risk of strong gusts continuing this evening.

$$

NVZ004-300345-
/O.EXP.KREV.WI.Y.0023.000000T0000Z-241230T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Lovelock, Fernley, Fallon, Nixon, Silver
Springs, and Imlay
641 PM PST Sun Dec 29 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Wind gusts will generally remain under 30 mph this evening.

$$

CS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 27, 3:08 PM PST, 10 hours 17 minutes earlier.

Area forecast discussion, Dec 27, 3:08 PM PST, 10 hours 17 minutes before
Area Forecast Discussion
National Weather Service Reno NV
308 PM PST Fri Dec 27 2024

.SYNOPSIS...

* Periods of gusty winds and isolated showers along and west
  of the Sierra crest will diminish today.

* A brief break in activity is expected tonight into Saturday
  before another storm brings Sierra snow, valley rain, and
  widespread, potentially damaging winds on Sunday.

* Drier and milder weather, along with valley inversions, are
  forecast through the New Year, with a slight chance of light
  showers on New Year’s Eve and Day over northeast California and
  near the Oregon border.

&&

.DISCUSSION...

Rest of Today:

Gusty winds in the valleys will gradually decrease through this
evening. Lake Wind Advisories are in effect for Lake Tahoe and
Pyramid Lake until 5 PM PST. Ridge winds will remain strong through
the next storm on Sunday, posing risks for backcountry recreation in
the Sierra Nevada and challenges for aviation.

Saturday:

A mostly calm day, making it a good time for travel. A brief ridge
will pass over western Nevada and the Eastern Sierra, bringing dry
conditions to most areas. A shortwave trough will clip the Sierra
crest from Lake Tahoe northward into the southern Cascades, bringing
light rain showers to higher passes north of the Tahoe Basin. Snow
levels will remain above 7500 feet, with total precipitation of
less than 0.05 inches along the highest passes. Ridge winds will
increase throughout the day, becoming stronger Sunday morning.

Sunday - Next Storm System:

The next storm will arrive Sunday, with strong winds as the primary
hazard. Light snow will also impact Sierra passes.

Winds:

* Area-wide strong winds are expected late Saturday night into
  Sunday, with moderate to major impacts, including damaging gusts.

* Gusts exceeding 55 mph have a 50-80% probability in the Lake Tahoe
  Basin, Sierra Front, Eastern Sierra, and southern Lyon and Mineral
  counties.

* High Wind Watch: In effect from 1:00 AM to 8:00 PM PST Sunday for
  the Greater Lake Tahoe Area, Reno-Carson City-Minden Area, Mono
  County, and southern Lyon and Mineral counties. Ridge gusts could
  reach 130-150 mph, posing hazards for backcountry recreation and
  aviation. Potential impacts: Downed trees, powerlines, power
  outages, and difficult travel for high- profile vehicles.

Precipitation:

* Moderate travel impacts expected at higher elevations, with snow
  accumulation mainly above 7000 feet.

* Snow levels will drop from 7500 feet Saturday night to
  5500-6000 feet by Sunday evening.

Accumulations:

* Carson Pass: 60-70% chance of >6 inches. Current forecast: 6-12
  inches.

* Donner Summit: 20-30% chance of >4 inches. Current forecast: 2-4
  inches.

* Lake Tahoe Level: 15-25% chance of 1 inch or more. Current
  forecast: < 1 inch.

* Check road conditions with CalTrans and NDOT before traveling.

Outlook into the New Year:

* A shift toward drier, milder weather is anticipated as the storm
  track moves northward into the Pacific Northwest. Valley
  inversions will likely return, with occasional light showers
  possible in the Sierra, northeast California, and northern Nevada.

-Johnston

&&

.AVIATION...

00Z Saturday through 00Z Sunday:

Strong westerly flow aloft will persist through the weekend, with
the main impact being strong winds periods of turbulence, rotors,
and low-level wind shear.

* Snow Levels: Rising to 8000 feet by Saturday.

* Showers: Light rain possible at KTVL/KTRK after 18Z Saturday, with
  MVFR conditions and terrain obscuration along the Sierra crest.

* Winds: FL100: 50+ knots through Saturday, increasing to 75+ knots
  Sunday.

* LLWS: expected near all area terminals.

-Johnston

&&

.AVALANCHE...

A small break between storms will occur Saturday, with ridge
winds staying elevated throughout the day and light rain showers
possible along the Sierra crest north of Echo Summit. The next
storm moves through Sunday, bringing strong winds and the
potential for light snowfall in the Sierra, mainly above 7000 ft
in the Lake Tahoe Basin and above 8000 ft in the Eastern Sierra. A
High Wind Watch has been issued for the Greater Lake Tahoe Area
and Mono County from 1:00 AM to 8:00 PM PST Sunday.

Break Saturday:

* Timing: Light showers through the day.

* Snow Levels: Hovering around 8000 feet.

* Winds: Sustained ridge winds above 60 mph with gusts up to 100
  mph, contributing to wind shear at ridgetop level.

* Precipitation: Up to 0.05 inches of liquid equivalent along the
  Sierra crest in the Tahoe Basin with little to no precipitation
  south of US-50.

* Probabilities: 15-30% chance of SWE exceeding 0.2 inches in 24
  hours above 7000 feet along the Sierra crest north of Ebbetts Pass.

* Insolation: Limited solar intensity due to partly to mostly cloudy
  skies.

Next Storm Sunday:

* Timing: Precipitation begins after 5 AM Sunday and peaks in the
  afternoon. Residual showers will remain Sunday night into
  Monday morning.

* Snow Levels: Falling from 7500 feet late Saturday night to 5500-6000
  feet by Sunday evening.

* Winds: Sustained ridge winds continue above 90 mph, with gusts
  potentially exceeding 140 mph, contributing to wind shear at
  ridgetop level.

* Precipitation: 1-1.25 inches of SWE along the Sierra crest west of
  Lake Tahoe to Carson Pass and 0.25-0.50 inches in the Eastern
  Sierra decreasing from north to south, with snowfall rates
  exceeding 1 inches per hour at times in afternoon especially north
  of Sonora Pass.

* Probabilities: 30-65% chance of SWE exceeding 1 inch in 24 hours
  above 7000 feet north of Sonora Pass and 10-20% chance above 8000
  feet south of Sonora Pass.

* Insolation: Limited solar intensity due to dense cloud cover.

-Johnston

&&

.HYDROLOGY...

Minor river rises are forecast in northeast California, particularly
for the Susan and Pit Rivers, between today and Sunday.

* Probabilities: Susan River at Susanville: <1% chance of reaching
  action stage on Sunday. Pit River at Canby: <5% chance of reaching
  action stage on Sunday.

Flows on both rivers are expected to rise to nearly four times
current levels by Sunday, though flooding is not anticipated.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 5 PM PST this afternoon NVZ002-004.

     High Wind Watch from late Saturday night through Sunday evening
     NVZ001>003.

CA...Lake Wind Advisory until 5 PM PST this afternoon CAZ072.

     High Wind Watch from late Saturday night through Sunday evening
     CAZ072-073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 1:25 AM PSTHigh Wind WarningREVMono42 hr
Dec 28, 1:43 AM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more42 hr
Dec 28, 2:10 AM PSTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer10 hr

Nearby

Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.